Wisconsin, 2017

Hail in Wisconsin, August 10, 2017

August 10, 2017 · NWS GRB · 10 events in 4 counties and zones

Scattered thunderstorms developed when a cold front encountered moderately unstable air. The strongest storms contained heavy rain, large hail, and wind gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed when a cold front encountered moderately unstable air. The strongest storms contained heavy rain, large hail, and wind gusts of 40 to 50 mph. The largest reported hail was half dollar size in Green Bay (Brown Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 10, 12:47 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 10, 12:47 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
147 PM CDT Thu Aug 10 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 145 PM CDT Thu Aug 10 2017

Convection trends through the evening hours the primary issue.
The upper low continues to drop southeastward over the state this
afternoon while a cold front extended from around central
Wisconsin to southeast Iowa. Convection early this afternoon were
located with the upper low over the northwest half of Wisconsin
and along the cold front over Iowa. Best shear values and
instability were located over southern Wisconsin and just reaching
the far southern portion of the forecast area. As a result,
timing suggest we still have a short window of strong to severe
storms over east central Wisconsin this afternoon and early
evening until the front goes through. Showers and isolated storms
will continue to linger this evening as the upper low tracks
through.

Plenty of clouds and isolated showers expected for much of Friday
with the cyclonic flow. high pressure building into the state
from the west late in the day will begin to decrease clouds from
west to east.

.LONG TERM...Friday Night Through Thursday
Issued at 145 PM CDT Thu Aug 10 2017

A high pressure ridge begins building in over the northern
Midwest late in the weekend into next week. Some showers are
possible off and on through next week, but little or no
thunderstorm activity is expected. Temperatures will be at or
slightly above normal in general.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1213 PM CDT Thu Aug 10 2017

Scattered showers and isolated storms are expected to pass over
much of the forecast area this afternoon and early evening before
tapering off this evening. MVFR cigs over northern Wisconsin will
gradually expand southeastward and lower to a mix IFR/MVFR cigs
overnight into Friday morning with little improvement through late
Friday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 10 PM CDT this evening for WIZ022-
040-050.
&&

SHORT TERM.....TDH
LONG TERM......ML
AVIATION.......TDH
Hazardous weather outlook, Aug 10, 12:47 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
147 PM CDT Thu Aug 10 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
147 PM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A few severe thunderstorms with large hail and damaging winds are
possible through early this evening, mainly over east-central
Wisconsin. The greatest risk for severe storms will be through 800
pm south and east of a line from Wautoma to Shawano to Wausaukee,
with the later time frame along the lakeshore.

South winds will produce waves up to 5 feet high to the Lake
Michigan shoreline through this evening, resulting in a high swim
risk.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation may be needed this afternoon through
early evening.

LMZ521-522-541>543-111900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
147 PM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms will pose a hazard to boaters at times through
early evening. A few storms with strong wind gusts are possible
during the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The probability for widespread hazardous weather is low.

TDH

In the hours before

Local storm report, Aug 10, 12:57 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
157 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             KAUKAUNA                44.28N 88.27W
08/10/2017  E0.50 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

&&
Special weather statement, Aug 10, 12:58 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
158 PM CDT THU AUG 10 2017

WIZ022-031-038>040-049-073-074-101945-
Calumet WI-Southern Oconto County WI-Southern Marinette County WI-
Shawano WI-Kewaunee WI-Outagamie WI-Door WI-Brown WI-
158 PM CDT THU AUG 10 2017

...THUNDERSTORMS DEVELOPING OVER EAST CENTRAL WISCONSIN...

At 156 PM CDT, Doppler radar was tracking developing storms in a
line extending from 7 miles south of Navarino Wildlife Area to
Appleton. Movement was northeast at 35 mph.

Dime size hail and winds gusts to 35 mph will be possible with these
storms.

Locations impacted include...
Green Bay, Appleton, Marinette, Shawano, Kewaunee, Bay Shore Park,
Menasha, Kaukauna, Little Chute and Kimberly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief torrential rainfall is also occurring with these storms.

&&

LAT...LON 4462 8861 4468 8861 4468 8864 4476 8869
      4508 8763 4495 8758 4490 8777 4486 8777
      4471 8792 4463 8793 4469 8780 4487 8765
      4490 8757 4450 8742 4442 8745 4433 8783
      4433 8789 4431 8789 4419 8837
TIME...MOT...LOC 1856Z 245DEG 30KT 4455 8852 4427 8841

TDH

The radar

The Green Bay radar (KGRB), 17 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Outagamie

When
August 10, 1:07 PM CST
Where
Outagamie County, 0.69 mi S of Seymour
Measured
1 in hail
Reported by
Public
Coordinates
44.510, -88.330

Quarter size hail fell in Seymour.

Hail, Brown

When
August 10, 2:02 PM CST
Where
Brown County, 2.43 mi WSW of Green Bay
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.504, -88.064

Half dollar size hail fell on the west side of Green Bay.

Hail, Brown

When
August 10, 2:07 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.510, -88.000

Half dollar size hail fell in Green Bay.

Hail, Brown

When
August 10, 2:10 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.510, -88.000

Quarter size hail fell in Green Bay.

Hail, Brown

When
August 10, 2:11 PM CST
Where
Brown County, Green Bay
Measured
1 in hail
Reported by
Social Media
Coordinates
44.520, -88.020

Quarter size hail fell in Green Bay.

Hail, Kewaunee

When
August 10, 2:55 PM CST
Where
Kewaunee County, Stangelville
Measured
1 in hail
Reported by
Public
Coordinates
44.400, -87.680

Quarter size hail fell in Stangelville.

Hail, Outagamie

When
August 10, 2:55 PM CST
Where
Outagamie County, 3.72 mi ENE of Five Corners
Measured
1 in hail
Reported by
Public
Coordinates
44.440, -88.300

Quarter size hail fell north of Freedom.

Hail, Kewaunee

When
August 10, 3:11 PM CST
Where
Kewaunee County, 0.69 mi N of Kewaunee
Measured
1 in hail
Reported by
Public
Coordinates
44.460, -87.500

Quarter size hail fell in Kewaunee.

Hail, Brown

When
August 10, 3:27 PM CST
Where
Brown County, 2.93 mi NNE of Bellevue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.470, -87.900

Penny size hail fell southeast of Green Bay.

Hail, Winnebago

When
August 10, 3:38 PM CST
Where
Winnebago County, 0.99 mi E of Butte Des Morts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.100, -88.630

Penny size hail fell east of Butte Des Morts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718407, 718418, 718408, 718409, 718419, 718410, 718412, 718413, 718414, 718415.